Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

July 28, 2021Madison County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 28, 2021, 7:02 PM MDT for Madison County, Montana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2021, 7:02 PM MDT (01:02 UTC)
Expired
Jul 28, 2021, 7:30 PM MDT
In force
28 min
Issued by
NWS Great Falls, MT

County Madison County, MT

The radar

The Pocatello radar (KSFX), 210 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.0 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
2717 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

083 
WWUS85 KTFX 290102
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
702 PM MDT Wed Jul 28 2021

MTZ015-290130-
Madison-
702 PM MDT Wed Jul 28 2021

...OCCASIONAL LIGHTNING STRIKES WILL AFFECT SOUTHERN MADISON 
COUNTY...

At 700 PM MDT, isolated to widely scattered thunderstorms were 
located about 16 miles south of Virginia City, moving northeast at 
20 mph.

Winds in excess of 40 mph and occasional lightning strikes are 
possible with these storms.

Locations impacted include...
Virginia City, Alder, Cameron and Raynolds Pass. 

This includes Highway 287 between mile markers 1  and 2 , and between
mile markers 1  and 38.
 
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4472 11177 4479 11177 4479 11205 4483 11206
      4483 11215 4501 11217 4501 11231 4510 11233
      4510 11245 4517 11245 4546 11183 4475 11139
      4471 11141
TIME...MOT...LOC 0100Z 223DEG 16KT 4506 11203 

$$

HART

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 28, 6:02 PM MDT, 1 hour earlier.

Area forecast discussion, Jul 28, 6:02 PM MDT, 1 hour before
Area Forecast Discussion
National Weather Service Great Falls MT
602 PM MDT Wed Jul 28 2021

...Aviation Section Update...

.SYNOPSIS...
Weak weather disturbances will move through the region over the
next few days. As a result, expect some passing showers and
thunderstorms, mostly during the afternoon and evening hours
through Friday. There is a better chance for a more widespread
rainfall by Monday over Southwest MT. Afternoon temperatures will
generally be very warm across the region through the weekend.

&&

.DISCUSSION...
Tonight through Friday...Several upper level disturbances will
continue to move from southwest to northeast through the region
over the next few days. The main impact from these disturbances
will be the chance for showers/thunderstorms. Overall, Southwest
MT has the highest chances for any thunderstorm activity. Because
the storm movement is a bit slow, a heavy rain shower is possible
from a stronger storm. Confidence is low at this time for any
flash flooding to develop, but it can not be completely ruled
out. Afternoon temperatures will be just a bit above normal, thus
the very warm temperatures will continue.

Saturday through next Wednesday... The ridge axis is then
forecast to build back northwestward into the Northern Rockies for
Saturday, which may put a bit of a lid on precip chances,
especially outside of the MT/ID border area. The ridge axis may
then shift back east during the first half of next week and become
tilted more southwest to northeast, which would allow for better
moisture flow into the region. Indeed, all available ensemble data
points toward precipitable water values increasing again in the
Sunday through Tuesday period, with mean 24-hr QPFs of 0.25 inches
or more. Thus while the details of what areas and which fires may
get wetting rains next week isn't possible to pin down this far
out, the ensemble data would support the idea that a good portion
of southwest and central Montana could see wetting rains. That
would be welcome news, indeed, though the concern for burn scar
debris flows and flooding would accompany any such heavier rain.
Temperatures look to remain generally near to a bit above normal
through the weekend, then drop at least a few degrees early next
week owing to the expected rainfall. -Kredensor

&&

.AVIATION...
602 PM MDT Wed Jul 28 2021 (29/00Z TAF period)

Main concern is showers/thunderstorms moving through the region and
distant visibility limited by smoke. Expect areas of smoke to
continue to impact the region through the period. Isolated
thunderstorm activity is occurring over far southwest MT. These
storms are expected to slowly move northeastward, as the evening
progresses. Mountains/passes are obscured by smoke through the
period. Isolated afternoon/evening thunderstorm activity is
forecast, again, tomorrow, especially across south-central and
southwest Montana.
- Brusda/Fogleman

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...
Expect a chance for showers or thunderstorms, possibly with
locally wetting rains, over our fire weather districts over the
next few days. The best chance for a wetting rain will be across
Fire Weather Zone 118 through Thursday. Afternoon temperatures
will still be very warm across the area. Overall humidity recovery
will continue to be on the poor side most nights. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  66  93  60  92 /  20  20  10  10
CTB  61  90  58  88 /  20  10   0  10
HLN  71  94  64  95 /  40  30  10  10
BZN  62  90  59  92 /  30  50  20  20
WYS  54  81  50  82 /  60  70  40  50
DLN  57  86  57  88 /  60  50  20  20
HVR  68  94  62  93 /  30  20  10   0
LWT  64  89  61  90 /  10  30  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 28, 1:52 PM MDT, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Great Falls MT
152 PM MDT Wed Jul 28 2021

MTZ008-282030-
Beaverhead-
152 PM MDT Wed Jul 28 2021

...A DEVELOPING THUNDERSTORM MAY IMPACT SOUTH CENTRAL BEAVERHEAD
COUNTY...

At 149 PM MDT, a thunderstorm was in the process of developing 15
miles northeast of Leadore, or 36 miles southwest of Dillon, moving
northeast at 15 mph.

Winds in excess of 40 mph are possible along with an occasional
lightning strike.

Locations impacted include...
Grant.

This includes Interstate 15 between mile markers 35 and 41.

LAT...LON 4470 11310 4476 11313 4477 11313 4478 11317
      4482 11323 4507 11306 4491 11274 4469 11308
TIME...MOT...LOC 1949Z 214DEG 12KT 4481 11309

HART
Special weather statement, Jul 28, 3:08 PM MDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Great Falls MT
308 PM MDT Wed Jul 28 2021

MTZ008-282145-
Beaverhead MT-
308 PM MDT Wed Jul 28 2021

...LIGHTNING STRIKES MAY IMPACT SOUTH CENTRAL BEAVERHEAD COUNTY
UNTIL 345 PM MDT...

At 306 PM MDT, Doppler radar was tracking mainly dry thunderstorms
located about 16 miles northeast of Gilmore, or 46 miles northwest
of Dubois, moving slowly north at 10 mph.

HAZARD...Winds in excess of 40 mph. Occasional lightning strikes.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of south central
Beaverhead County.

This includes Interstate 15 between mile markers 25 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4445 11300 4450 11303 4452 11301 4455 11305
      4456 11304 4460 11308 4462 11305 4468 11307
      4477 11313 4482 11323 4490 11325 4484 11265
      4441 11291 4441 11294
TIME...MOT...LOC 2106Z 198DEG 10KT 4458 11298

HART
Special weather statement, Jul 28, 7:02 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
702 PM MDT Wed Jul 28 2021

MTZ015-290130-
Madison-
702 PM MDT Wed Jul 28 2021

...OCCASIONAL LIGHTNING STRIKES WILL AFFECT SOUTHERN MADISON
COUNTY...

At 700 PM MDT, isolated to widely scattered thunderstorms were
located about 16 miles south of Virginia City, moving northeast at
20 mph.

Winds in excess of 40 mph and occasional lightning strikes are
possible with these storms.

Locations impacted include...
Virginia City, Alder, Cameron and Raynolds Pass.

This includes Highway 287 between mile markers 1  and 2 , and between
mile markers 1  and 38.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4472 11177 4479 11177 4479 11205 4483 11206
      4483 11215 4501 11217 4501 11231 4510 11233
      4510 11245 4517 11245 4546 11183 4475 11139
      4471 11141
TIME...MOT...LOC 0100Z 223DEG 16KT 4506 11203

HART

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:48 PM MDTSpecial Weather StatementTFXTeton42 min
Jul 29, 3:06 PM MDTSpecial Weather StatementTFXTeton24 min
Jul 29, 3:32 PM MDTSpecial Weather StatementTFXTeton43 min
Jul 29, 3:50 PM MDTSpecial Weather StatementTFXLewis and Clark40 min
Jul 29, 4:37 PM MDTSpecial Weather StatementTFXCascade38 min
Jul 29, 4:54 PM MDTSpecial Weather StatementTFXMadison36 min
Jul 29, 5:06 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson39 min
Jul 29, 5:19 PM MDTSevere Thunderstorm WarningTFXMadison41 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.